Intradermal injection of capsaicin produces brief pain followed by hyperalgesia and allodynia in humans, and the latter effects are mediated by spinal N-methyl-D-aspartate mechanisms. Amitriptyline recently was shown to antagonize N-methyl-D-aspartate receptors, and in this study, the authors sought to determine the effect of amitriptyline alone and with the opioid alfentanil on hyperalgesia and allodynia produced by intradermal injection of capsaicin.Methods:
Forty-six healthy volunteers in the general clinical research center received repeated intradermal injections of capsaicin (100 micro gram) alone or before and after systemic injection of 4 mg midazolam, 25 mg amitriptyline, alfentanil by computer-controlled infusion, or amitriptyline plus alfentanil. Acute pain and areas of mechanical hyperalgesia and allodynia were determined at specified intervals. Blood was obtained for alfentanil and amitriptyline assay.Results:
Capsaicin injection produced acute pain followed by hyperalgesia and allodynia. Alfentanil reduced these pain responses in a plasma-concentration-dependent manner, and reduction in hyperalgesia and allodynia correlated with reduction in acute pain. Amitriptyline alone had no effect and did not potentiate alfentanil. Alfentanil produced concentration-dependent nausea, an effect diminished by amitriptyline.Discussion:
These data correspond with previous studies in volunteers demonstrating reduction in hyperalgesia and allodynia after intradermal injection of capsaicin by systemically administered opioids, and they suggest that this reduction may be secondary to reduced nociceptive input by acute analgesia. These data do not support the use of acute systemic administration of amitriptyline for acute pain, hyperalgesia, and allodynia, although the roles of chronic treatment and spinal administration are being investigated.